Texas, 2013Drought in Texas, December 1 to 31, 2013
December 1 to 31, 2013 · NWS SJT · 11 events in 11 counties and zones
Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. S.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. According to the U.S. Drought Monitor, severe drought continued across portions of North Texas. The Drought Monitor designated the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Nov 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CST SAT NOV 30 2013
.AVIATION...
/06Z TAFS/
Evening MVFR stratus in the Hill Country dissipated, then was
replaced by VFR stratus, a reversed from normal situation. However
MVFR stratus is still expected to develop over all but KABI tonight.
Light fog was developing at Ozona with dew point depressions less
than 2 degrees, so added MVFR visibilities to all TAFS except
Abilene.
&&
.PREV DISCUSSION... /ISSUED 550 PM CST SAT NOV 30 2013/
.AVIATION...
/00Z TAFS/
Stratus with VFR/MVFR CIGS near the I-10 corridor, from just south
of KSOA to KJCT will move north to KSJT and KBBD this evening. It
may reach Abilene toward morning, however deep surface moisture will
be lacking, and with drier air moving in the southwest, the stratus
should scatter to VFR during the mid and late morning over western
sections and early afternoon over eastern sections.
04
&&
.PREV DISCUSSION... /ISSUED 320 PM CST SAT NOV 30 2013/
.SHORT TERM...
(Tonight and Sunday)
A split flow regime continues across much of the CONUS today, with a
minor shortwave trough over western parts of the country.
Southeasterly to southerly return flow was underway on the backside
of the high. Dewpoints have risen significantly over the last 12
hours, and this trend will continue through tomorrow. Moisture was
beginning to pool in the coastal areas and Rio Grande Valley, as
evidenced by visible satellite imagery and surface observations.
Nocturnal low-level jet development around 30 knots is expected
tonight, which will help increase the moisture depth. Expect a
deeper stratus deck to develop tonight, with development likely
occurring a few hours earlier than last night, keeping overnight
lows a few degrees warmer, with mainly lower 50s expected across
most areas. Southwesterly flow in the lowest 3km of the atmosphere
is forecast for Sunday, with the low level jet continuing through
the first half of the day. As the western U.S. shortwave crosses the
area tomorrow evening, a weak cold front/wind shift is forecast to
enter the Big Country near sunset, reaching the Interstate 10
corridor just before sunrise Monday morning. This is slower than
what the models showed yesterday. As a result, have increased highs
tomorrow into the upper range of guidance.
Doll
.LONG TERM...
(Wednesday Night through Saturday)
Mild early December weather will dominate through Wednesday as the
upper flow becomes zonal across the. U.S. and a lee surface trough
forms across the South Plains. The lee surface trough will result
in a warmer south to southwest breeze. But winter should return to
West Central Texas Thursday and Friday as an upper level ridge
continues to build north into Alaska and causes an upper trof to dig
into the southwest U.S. This pattern is progged by the models to
dislodge an arctic airmass that will eventually reach West Central
Texas by Thursday afternoon or during the morning.
The difficulty with this forecast is with the timing of the
precipitation and the front. This GFS is more progressive with the
upper trough than the Canadian and the ECMWF. Perhaps the powerful
150KT jet streaming from El Paso to the Great Lakes will be strong
enough to support a more progressive upper trough pattern as noted
by the GFS. If this happens, most of the precipitation will occur
Wednesday before the front arrives and should not be frozen unless
the front arrives much earlier than predicted. If the upper trough
does not move across the region before the arctic airmass arrives,
then could see post frontal precipitation develop in the frozen
form. Please remember models have difficulty handling these shallow
arctic fronts. Decided to go with a freezing rain or rain scenario
for Thursday night into Friday morning along and north of Interstate
20. If the front arrives earlier, may see frozen precipitation as
early as Thursday morning. Stay tuned
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 53 72 39 70 44 / 5 0 0 0 0
San Angelo 52 74 39 72 43 / 5 5 0 0 0
Junction 53 74 39 76 44 / 5 5 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Doll/26
Hazardous weather outlook, Nov 30, 3:33 PM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CST SAT NOV 30 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
333 PM CST SAT NOV 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF FREEZING RAIN ALONG AND NORTH OF
INTERSTATE 20 LATE THURSDAY NIGHT AND FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Drought, Brown
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the southern part of Brown County experienced severe drought conditions.
Drought, Coke
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the Colorado River Basin through Coke County experienced severe drought conditions.
Drought, Coleman
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the Colorado River Basin in Coleman County experienced severe drought conditions.
Drought, Haskell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated that Haskell County experienced severe drought conditions during December.
Drought, Throckmorton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the west and northwest part of Throckmorton County experienced severe drought conditions.
Drought, Nolan
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated that the northern sections of Nolan County experienced severe drought conditions.
Drought, Runnels
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the Colorado River Basin in Runnels County experienced severe drought conditions.
Drought, San Saba
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the Colorado River Basin in San Saba County experienced severe drought conditions.
Drought, Sterling
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the Colorado River Basin through Sterling County experienced severe drought conditions.
Drought, Shackelford
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated the extreme northwest part of Shackelford County experienced severe drought conditions.
Drought, Jones
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated that the northern half of Jones County experienced severe drought conditions during December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, December 1, 201340 injured · $800,000 · 1 event
- Heavy Snow and Winter Weather in Washington, December 1 to 2, 20131 death · 1 injured · $40,000 · 2 events
- Cold in Illinois, December 1, 20131 death · 1 event
- Drought in Texas, December 1 to 31, 2013$5.0 million · 22 events
- High Wind in Wyoming, December 1 to 2, 201377 kt wind · 43 events
- Drought in New Mexico, December 1 to 31, 201330 events
- Blizzard and Winter Storm in Montana, December 1 to 3, 20132 injured · 9 events
- Cold in Nebraska, December 1, 201322 events
- Winter Storm in Montana, December 1 to 4, 201317 events
- Flash Flooding and Debris Flow in Hawaii, December 1 to 2, 20131 injured · 50 kt wind · 8 events
- Drought in Oklahoma, December 1 to 31, 201315 events
- Drought in Nebraska, December 1 to 31, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490070, 490071, 490072, 490073, 490074, 490075, 490077, 491344, 491345, 491537, 491544.